• F. E. A. JohnsonEmail author
Part of the Algebra and Applications book series (AA, volume 17)


Many of the arguments in this book are formulated in terms of modules over the group ring Z[G] where G is a specified fundamental group. Thus, in part, this book is concerned with the general theory of modules and so, by association, with the general theory of rings. Given the pathology of which the subject is capable there is a tendency, frequently indulged in the literature, to present Ring Theory as a menagerie of wild beasts with strange and terrifying properties. Regardless of appearances that is not our aim here. The rings we consider are comparatively well behaved. However, in order to explain quite how well behaved we are forced to discuss a small amount of pathology if only to say what delinquencies we need not tolerate.


Group Ring Projective Module Free Module Height Function Stable Module 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 2.
    Bass, H.: Algebraic K-Theory. Benjamin, Elmsford (1968) zbMATHGoogle Scholar
  2. 4.
    Bass, H., Heller, A., Swan, R.G.: The Whitehead group of a polynomial extension. Publ. Math. IHÉS 22, 61–79 (1964) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 15.
    Cohn, P.M.: Some remarks on the invariant basis property. Topology 5, 215–228 (1966) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 32.
    Gabel, M.R.: Stably free projectives over commutative rings. Ph.D. Thesis, Brandeis University (1972) Google Scholar
  5. 62.
    Kaplansky, I.: Projective modules. Ann. Math. 68(2), 372–377 (1958) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 65.
    Lam, T.Y.: Serre’s Conjecture. Lecture Notes in Mathematics, vol. 635. Springer, Berlin (1978) zbMATHGoogle Scholar
  7. 67.
    Lam, T.Y.: Serre’s Problem on Projective Modules. Springer, Berlin (2006) CrossRefGoogle Scholar
  8. 74.
    Mitchell, B.: Theory of Categories. Academic Press, San Diego (1965) zbMATHGoogle Scholar
  9. 75.
    Montgomery, M.S.: Left and right inverses in group algebras. Bull. Am. Meteorol. Soc. 75, 539–540 (1969) zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag London Limited 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity College LondonLondonUK

Personalised recommendations